A quick update and it’s rather a mixed bag

Let’s start with the good news. I’ve no idea what its relative importance will be longer term but I’m a glass half full kind of gal and I’m happy to enjoy it for what it is, so here goes.

After just one cycle of chemotherapy, the breast cancer tumour marker that had been rising since last November has gone down by almost a third. 

The behaviour of this CA 15-3 marker is very much only one part of the overall picture. However, the fact that it’s fallen is a clear sign that the chemo treatment that I started just three weeks ago – oral capecitabine – is dampening down at least some of the cancer activity that’s going on inside my body. The level had been rising faster in recent months and while a reduction by a third only takes it down to what it was at the end of March this year, in proportionate terms that’s a big fall. That has to be a good thing. 

IIMG_20200618_142526718f I’m not rejoicing, it’s because that’s only one part of a substantially bigger and more complicated picture. Also during this first cycle of chemo, my haemoglobin count took such a dive that, instead of picking up my second round of capecitabine tablets on Thursday afternoon so I could start taking them the following day, I spent upwards of four hours in the day treatment unit at the local hospital having a blood transfusion.

My haemoglobin count had been falling for a few months and this was one of a combination of factors that had led to my coming off the treatment I’d been on since my initial diagnosis of advanced/secondary/metastatic breast cancer in spring last year. I had known that if the level were to fall much more, a blood transfusion would probably be in order. That’s precisely what happened.

Coincidentally, it was almost a year ago to the day that I had a transfusion for precisely the same reason. Then, I was really taken aback when the consultant told me what she was advising. I had only recently had the diagnosis confirmed and being told I needed a blood transfusion really brought home to me the seriousness of what was happening. This time round it couldn’t have been more different. It wasn’t quite “hey, ho, let’s go“, but there was no drama, just an appreciation of the effort that’s going into keeping me as well as possible and a ready acceptance on my part that developments such as these are now part of my reality. 

There are two aspects to my disease. The cancer is in my bones, weakening them as it tries to spread further. It has also infiltrated my bone marrow, reducing my body’s ability to make healthy blood. Both aspects need to be managed, along with the side effects of the drugs. That’s what I mean about the fall in the tumour marker only being one part of the overall picture.

The bone marrow issue is a pretty big part of that same picture. Even if my haemoglobin count had been healthier, I wouldn’t have started round two of chemo. That’s because my neutrophil count too was below the level that’s deemed safe to carry on with treatment. Neutrophils are the white blood cells that fight infection.

The fact that capecitabine can also cause anaemia and neutropenia is an additional complication. It’s hard to determine precisely how much of what’s happening on the blood front is caused by the cancer and how much is down to the treatment.

As well as having the transfusion, I had an injection of the white blood cell booster, filgrastim. I’d been used to having this as standard under my previous treatment but we’d gone without during this first cycle so we could see how I’d manage on the neutrophil front under the new treatment without support. Not brilliantly, it seems.

So what’s next?

Well, for starters I get to enjoy the extra energy that comes from having two bags of healthy blood coursing round my body.IMG_20200618_155048864 There’s no denying I’m feeling perkier than I felt last week. There is, literally, more “blood in my cheeks” – a saying I’d never really thought much about until now.

On a more serious point, I go back for more blood tests on Monday to see how things are looking and we’ll see what the consultant recommends when I see her on Tuesday. 

Hopefully I’ll be able to go back on treatment. None of this is abnormal in the context in which it is happening. As with many powerful drugs, it can take some time to find the right dosage of capecitabine. I guess there might at least be a discussion around that. As it was, my starting dose was 85% of what it might have been.

As for side effects that I’d notice, I’m relieved to report that I’ve nothing to report. I have been aware of a little bit more tingling in my feet than usual but I can’t at this stage say that it’s anything other than the mild chemotherapy-induced peripheral neuropathy I have from the original treatment I had for primary breast cancer in 2015. It can get worse in the heat and when I’ve been doing a lot of cycling. The weather’s been great and I have indeed been cycling a fair amount.

Talking of cycling, I’m planning on putting this transfusion to good use in much the same way as I did with the last one. It’s midsummer weekend and a long bike ride is on the agenda for tomorrow. When I’m out there, I’ll be even more appreciative than usual that I’m very much still in the saddle.

 

One thought on “A quick update and it’s rather a mixed bag

  1. Maureen you are a reliable inspiration – to find the positive, be well informed, stay fit, be a great communicator and remain an all round awesome person. Miss you and bummed we won’t be catching up this year. Have a fantastic bike ride! xx

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s